Alert archive / Wyoming / Special Weather Statements in 2012
Special Weather Statement, NWS Riverton, WY
NWS Riverton, WY issued this special weather statement at Aug 1, 2012, 2:16 PM MDT for Hot Springs County, Wyoming. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2012, 2:16 PM MDT (20:16 UTC)
- Expired
- Aug 1, 2012, 3:00 PM MDT
- In force
- 44 min
- Issued by
- NWS Riverton, WY
County Hot Springs County, WY
The radar
The Riverton/Lander radar (KRIW), 56 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 8.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4147 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
184 WWUS85 KRIW 012016 SPSRIW SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 216 PM MDT WED AUG 1 2012 WYZ002-005-007-016-017-012100- ABSAROKA MOUNTAINS WY-OWL CREEK AND BRIDGER MOUNTAINS WY-SOUTHWEST BIG HORN BASIN WY-UPPER WIND RIVER BASIN WY-WIND RIVER BASIN WY- 216 PM MDT WED AUG 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRINGS AND CENTRAL FREMONT COUNTIES UNTIL 300 PM MDT... AT 208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HWY JCT 431 AND 120 TO CROWHEART...AND MOVING SOUTHEAST AT 20 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH BRIEF HEAVY RAIN AND FREQUENT LIGHTNING. THESE STORMS WILL BE NEAR... UPPER COTTONWOOD CREEK RD AND OWL CREEK RD AROUND 225 PM MDT. LEGEND ROCK AROUND 230 PM MDT. HAMILTON DOME AROUND 235 PM MDT. STATE HWY 120 MILE MARKER 20 AROUND 245 PM MDT. HWY JCT 170 AND 174 AND STATE HWY 170 MILE MARKER 10 AROUND 250 PM MDT. MISSOURI FLAT RD...STATE HWY 120 MILE MARKER 10 AND HWY JCT 170 AND 120 AROUND 300 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4372 10813 4311 10866 4333 10917 4395 10867 TIME...MOT...LOC 2016Z 300DEG 15KT 4393 10857 4331 10915 $$ HATTINGS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Aug 1, 11:32 AM MDT, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 1, 11:32 AM MDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 1132 AM MDT WED AUG 1 2012 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT MONSOON MOISTURE REMAINS IN PLACE OVER THE AREA KEEPING SHOWER ACTIVITY ACROSS SOUTHERN SWEETWATER AND NATRONA COUNTIES EARLY THIS MORNING. THE MONSOON WILL HOLD ON FOR ONE MORE DAY ACROSS THE AREA WITH SHOWERS AND ISOLATED THUNDERSTORMS REDEVELOPING THIS AFTERNOON WITH THE GREATEST COVERAGE OVER THE MOUNTAINS AND THE SOUTHERN HALF OF THE STATE. ISOLATED SHOWER ACTIVITY IS POSSIBLE IN THE NORTH BUT LESS LIKELY. DRY AIR WILL BEGIN TO WORK ITS WAY IN FROM THE NORTH AS A WEAKENING SHORTWAVE TROUGH MOVES ACROSS MONTANA SENDING A COLD FRONT INTO THE NORTH THIS AFTERNOON. THE FRONT ITSELF SHOULD PRODUCE MUCH EXCEPT A WIND SHIFT TO THE NORTH AND A BIT OF AN INCREASE IN WIND BUT THE AIRMASS BEHIND IT IS MUCH DRIER AND A LITTLE COOLER THAN WHAT WE HAVE BEEN EXPERIENCING LATELY. THE RIDGE THAT HAS BEEN IN PLACE OVER THE WESTERN TWO THIRDS OF THE CONUS WILL WEAKEN TODAY BRINGING A MORE ZONAL UPPER FLOW. A MORE VIGOROUS SHORTWAVE IS POISED TO DIVE SOUTHWARD OUT OF CANADA TIGHTENING THE PRESSURE GRADIENT ACROSS THE INTERMOUNTAIN WEST AS IT APPROACHES. THIS WILL INCREASE THE WIND AROUND WYOMING. THIS WIND AND THE DRIER AIRMASS WILL RAISE FIRE WEATHER CONCERNS FOR THURSDAY. A FIRE WEATHER WATCH IS IN PLACE FOR MUCH OF WESTERN AND CENTRAL WYOMING FOR THURSDAY. PRECIPITATION IS UNLIKELY ACROSS THE AREA THURSDAY. FRIDAY BECOMES A TRICKY FORECAST AS DAYTIME WEATHER WILL BE PRIMARILY DETERMINED BY THE TIMING OF A MORE POTENT COLD FRONT ASSOCIATED WITH THE STRONGER WAVE. MODELS DISAGREE A BIT ON THE PLACEMENT OF THE PARENT LOW SO THE STRENGTH AND TIMING OF THE FRONTAL PASSAGE IS A BIT IN QUESTION. THE SOUTH WILL SEE BREEZY TO WINDY WEST TO SOUTHWESTERLY WIND PRE FRONT AND SHOULD ALSO GET PLENTY OF DAYTIME HEATING. AS SUCH FIRE WEATHER CONCERNS WILL BE ELEVATED ONCE AGAIN. CURRENT THINKING IS THAT THE FRONT WILL MAKE IT INTO CENTRAL WYOMING EARLY ENOUGH TO KEEP HIGHS DOWN AND THEREFORE HUMIDITY ABOVE CRITICAL LEVELS. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN THE NORTHERN MOUNTAINS AS WELL. THE LOW TO THE NORTH SHOULD MOVE OFF TO THE EAST BY FRIDAY NIGHT ALLOWING WIND TO TAPER OFF AS THE THUNDERSTORM THREAT DIMINISHES IN THE NORTH. .LONG TERM...SATURDAY THROUGH WEDNESDAY DRY NORTHWEST FLOW IS EXPECTED IN WAKE OF THE TROUGH THAT AFFECTS THE AREA FRIDAY. DESPITE PLENTY OF INSOLATION...TEMPERATURES SATURDAY WILL BE PLEASANTLY BELOW AVERAGE EAST OF THE DIVIDE AND SEASONAL WEST OF THE DIVIDE. GLOBAL MODELS ARE SHOWING MONSOONAL MOISTURE BEGINNING TO SURGE INTO THE AREA LATE SUNDAY...BUT NOT GETTING ESTABLISHED UNTIL MONDAY. THUS SUNDAY LOOKS TO BE DRY WITH PERHAPS VERY ISOLATED CONVECTION OVER THE SOUTHWEST. ISOLATED TO LOCALLY SCATTERED DIURNAL CONVECTION OVER MUCH IF NOT ALL OF THE AREA MONDAY. MEDIUM RANGE MODELS THEN HAVE SIGNIFICANT DIFFERENCES ON A POSSIBLE SHORTWAVE TROUGH DIGGING SOUTHEAST OUT OF THE GULF OF ALASKA INTO SOUTHERN BRITISH COLUMBIA/PACIFIC NORTHWEST SUNDAY AND MONDAY. THE 00Z GEM AND 12Z ECMWF MODELS ARE PICKING UP ON THIS FEATURE WHILE THE 00Z ECMWF...GFS AND UKMET ARE NOT. THIS HAS A SIGNIFICANT IMPACT ON PLACEMENT OF THE SUBTROPICAL RIDGE...AND MONSOONAL MOISTURE...AS WELL AS WHETHER OR NOT A COLD FRONT COULD IMPACT THE AREA MIDDLE OF NEXT WEEK. WILL BROAD BRUSH LOW POPS FOR NOW DUE TO THIS UNCERTAINTY. && .AVIATION.../18Z ISSUANCE/ ISOLATED CONVECTION HAS WANED AFTER MOVING OFF OF THE ABSAROKAS. SIMILAR TO THE PAST COUPLE DAYS...AN AFTERNOON SURGE OF MOISTURE IS EXPECTED TO INVIGORATE SHOWER ACTIVITY AFTER 18Z TODAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE...WHICH MAY BRING BRIEF PERIODS OF GUSTY WIND TO TERMINALS ACROSS THE FORECAST AREA. ADDITIONALLY... MOUNTAIN THUNDERSTORMS MAY RESULT IN INCREASED TURBULENCE OVER THE MOUNTAIN PASSES THROUGH THE AFTERNOON HOURS. SHOWER ACTIVITY IS EXPECTED TO WEAKEN AFTER 00Z...THOUGH ISOLATED SHOWERS WILL REMAIN POSSIBLE. FURTHER WEAKENING IS EXPECTED BETWEEN 06Z AND 12Z THURSDAY...WITH MOSTLY DRY CONDITIONS BY 12Z. WIND WILL INCREASE TOMORROW...ESPECIALLY ACROSS THE SOUTHWESTERN WIND CORRIDOR FROM KRKS TO KCPR BUT IS EXPECTED TO HOLD OFF UNTIL AROUND 18Z. && .FIRE WEATHER... ANOTHER DAY OF ISOLATED TO SCATTERED THUNDERSTORMS IS EXPECTED TODAY AS MONSOON MOISTURE REMAINS IN PLACE. THE GREATEST CONCERN FOR STORMS WILL BE IN THE MOUNTAINS AND ACROSS THE SOUTHERN HALF OF THE STATE. ANY STORMS IN THE NORTH SHOULD REMAIN VERY ISOLATED. GUSTY OUTFLOW WIND AND LIGHTNING WILL BE THE MAIN CONCERNS. A WEAK DISTURBANCE WILL SEND A COLD FRONT INTO THE NORTH THIS EVENING USHERING IN A DRIER AIRMASS AND INCREASED WIND FOR THURSDAY. AS SUCH A FIRE WEATHER WATCH IS IN PLACE FOR A LARGE PORTION OF WESTERN AND CENTRAL WYOMING. A STRONGER DISTURBANCE WILL BRING WINDY CONDITIONS ONCE AGAIN FOR FRIDAY BUT A STRONGER COLD FRONT WILL BRING SIGNIFICANTLY COOLER TEMPERATURES AND SHOULD KEEP HUMIDITY ABOVE CRITICAL LEVELS IN THE NORTH. SOUTHERN WYOMING WILL SEE THE THREAT FOR RED FLAG CONDITIONS ONCE AGAIN. && .RIW WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING WYZ277-279-280-283-285>289-300. && SHORT TERM...BERC LONG TERM...WM AVIATION...HATTINGS FIRE WEATHER...BERC
Hazardous weather outlook, Aug 1, 4:00 AM MDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 400 AM MDT WED AUG 1 2012 WYZ001>020-022>030-021200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 400 AM MDT WED AUG 1 2012 ...FIRE WEATHER WATCH FOR MUCH OF CENTRAL AND SOUTHERN WYOMING THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO LOCALLY SCATTERED THUNDERSTORMS...MAINLY OVER THE SOUTH AND EAST THIS AFTERNOON AND EVENING. STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS IN EXCESS OF 40 MPH...AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THURSDAY...ELEVATED TO EXTREME FIRE BEHAVIOR POSSIBLE...OVER MUCH OF WESTERN AND CENTRAL WYOMING. FRIDAY...ELEVATED TO EXTREME FIRE BEHAVIOR POSSIBLE...MAINLY OVER THE SOUTH AND SOUTHWEST. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER... INCLUDING ANY DAMAGE...WIND GUSTS OVER 40 MPH...AND HAIL OF ANY SIZE. TEAM RIVERTON
In the hours before
Special weather statement, Aug 1, 8:58 AM MDT, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 858 AM MDT WED AUG 1 2012 WYZ002-012-013-011545- ABSAROKA MOUNTAINS WY-JACKSON HOLE WY-TETON AND GROS VENTRE MOUNTAINS WY- 858 AM MDT WED AUG 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN FREMONT COUNTY IN CENTRAL WYOMING...AND EXTREME SOUTHERN PARK AND EASTERN TETON COUNTIES IN NORTHWEST WYOMING UNTIL 945 AM MDT... AT 847 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BUFFALO VALLEY RANCH...OR NEAR MORAN JUNCTION...MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... U.S. HWY 287/26 MILE MARKER 20 AROUND 915 AM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4406 10971 4374 10967 4374 11044 4396 11047 TIME...MOT...LOC 1457Z 265DEG 28KT 4385 11032 HATTINGS
Special weather statement, Aug 1, 2:16 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 216 PM MDT WED AUG 1 2012 WYZ002-005-007-016-017-012100- ABSAROKA MOUNTAINS WY-OWL CREEK AND BRIDGER MOUNTAINS WY-SOUTHWEST BIG HORN BASIN WY-UPPER WIND RIVER BASIN WY-WIND RIVER BASIN WY- 216 PM MDT WED AUG 1 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRINGS AND CENTRAL FREMONT COUNTIES UNTIL 300 PM MDT... AT 208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HWY JCT 431 AND 120 TO CROWHEART...AND MOVING SOUTHEAST AT 20 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH BRIEF HEAVY RAIN AND FREQUENT LIGHTNING. THESE STORMS WILL BE NEAR... UPPER COTTONWOOD CREEK RD AND OWL CREEK RD AROUND 225 PM MDT. LEGEND ROCK AROUND 230 PM MDT. HAMILTON DOME AROUND 235 PM MDT. STATE HWY 120 MILE MARKER 20 AROUND 245 PM MDT. HWY JCT 170 AND 174 AND STATE HWY 170 MILE MARKER 10 AROUND 250 PM MDT. MISSOURI FLAT RD...STATE HWY 120 MILE MARKER 10 AND HWY JCT 170 AND 120 AROUND 300 PM MDT. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4372 10813 4311 10866 4333 10917 4395 10867 TIME...MOT...LOC 2016Z 300DEG 15KT 4393 10857 4331 10915 HATTINGS
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:27 AM MDT | Special Weather Statement | RIW | 48 min | |
| Aug 1, 8:58 AM MDT | Special Weather Statement | RIW | Teton | 47 min |
| Aug 1, 3:02 PM MDT | Special Weather Statement | RIW | Fremont | 43 min |
| Aug 1, 3:26 PM MDT | Special Weather Statement | RIW | 64 min | |
| Aug 1, 3:46 PM MDT | Special Weather Statement | RIW | Fremont | 44 min |
| Aug 1, 4:08 PM MDT | Special Weather Statement | RIW | Sweetwater | 67 min |
| Aug 1, 4:36 PM MDT | Special Weather Statement | RIW | 39 min | |
| Aug 1, 5:48 PM MDT | Special Weather Statement | RIW | Natrona | 57 min |
Nearby
Special Weather Statements in Wyoming, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.